Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 173, NWS Denver/Boulder, CO

July 24, 2011Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2011, 5:58 PM MDT for Weld County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 5:58 PM MDT (23:58 UTC)
Expired
Jul 24, 2011, 7:00 PM MDT
In force
62 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS55 KBOU 242358
SVRBOU
COC123-250100-
/O.NEW.KBOU.SV.W.0173.110724T2358Z-110725T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT
  60 MPH.  THIS STORM WAS LOCATED 21 MILES NORTH OF PURCELL...OR 38
  MILES NORTH OF GREELEY...MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PURCELL...
  PIERCE AND BRIGGSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 4061 10430 4061 10479 4100 10470 4099 10439
TIME...MOT...LOC 2358Z 357DEG 16KT 4092 10456
WIND...HAIL 60MPH <.75IN

$$
2 follow-up statements
919 
WWUS55 KBOU 250029
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT SUN JUL 24 2011

COC123-250100-
/O.CON.KBOU.SV.W.0173.000000T0000Z-110725T0100Z/
WELD CO-
629 PM MDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL WELD COUNTY...

AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT
60 MPH.  THIS STORM WAS LOCATED 19 MILES NORTH OF PURCELL...OR 34
MILES NORTHEAST OF FORT COLLINS...MOVING SOUTH AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PURCELL...PIERCE AND BRIGGSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 4099 10439 4061 10430 4061 10479 4099 10470
TIME...MOT...LOC 0029Z 016DEG 15KT 4089 10464
WIND...HAIL 60MPH <.75IN

$$
502 
WWUS55 KBOU 250055
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
655 PM MDT SUN JUL 24 2011

COC123-250103-
/O.EXP.KBOU.SV.W.0173.000000T0000Z-110725T0100Z/
WELD CO-
655 PM MDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY WILL
EXPIRE AT 700 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.  A 
SEVERE THUNDERSTORM WARNING IS NOW IN EFFECT FOR NORTHWESTERN WELD 
COUNTY UNTIL 730 PM MDT.  THE WARNING INCLUDES THE TOWNS OF ROCKPORT 
AND CARR.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4099 10439 4061 10430 4061 10479 4099 10470
TIME...MOT...LOC 0053Z 016DEG 15KT 4079 10468

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:44 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 24, 2:44 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT SUN JUL 24 2011

.SHORT TERM...PRECIPITABLE WATER VALUES CONTINUE TO INCREASE ACROSS
THE PLAINS AND FRONT RANGE WITH PERSISTENT AND MOIST LOW LEVEL
EASTERLY FLOW.  PW READINGS ARE NOW ABOUT 0.35 INCH HIGHER THAN
THOSE OBSERVED 24 HOURS AGO.  SCATTERED STORMS HAVE DEVELOPED MAINLY
IN THE FOOTHILLS AND PARK COUNTY SO FAR.  HOWEVER...LOCAL STAPLETON
SOUNDING SHOWS CONVECTIVE INHIBITION IS NEARLY ERADICATED ON THE
PLAINS...AND CAPES ARE NEAR 1500 J/KG.  TOWERING CUMULUS WAS ALSO
DEVELOPING ON THE PLAINS SO STORMS WILL BE INITIATING ACROSS THE
LOWER ELEVATIONS SOON.  THE CURRENT FORECAST OF SCATTERED STORM
COVERAGE WITH LOCALLY HEAVY RAINFALL IS STILL ON TRACK SO VERY FEW
CHANGES MADE.  CANT RULE OUT ONE OR TWO PULSE SEVERE STORMS WITH THE
CAPES NEAR 1500 J/KG.

ON MONDAY...THERE ARE SOME INDICATIONS THAT THE STREAM OF UPPER
LEVEL MIOSTURE WILL BE PUSHING BACK NORTHWARD ACROSS THE AREA.  AS A
RESULT...PRECIPITABLE WATER VALUES WILL INCREASE OVER THE WESTERN
SLOPE TO BRING A SLIGHT CHANCE OF STORMS BACK INTO AREAS WEST OF THE
FRONT RANGE.  MEANWHILE...WE DRY AND WARM SLIGHTLY ACROSS THE PLAINS
WITH LESS STORM COVERAGE EXPECTED.  FORECAST SOUNDINGS SHOW THE
EASTERN PLAINS WILL REMAIN CAPPED SO WILL LOWER POPS EAST OF THE
FRONT RANGE URBAN CORRIDOR FOR MONDAY AFTERNOON.  BEST CHANCE WILL
REMAIN CENTERED IN THE FRONT RANGE FOOTHILLS.

.LONG TERM...AGAIN...MODELS KEEP THE UPPER RIDGE CENTER SOUTHEAST OF
COLORADO...WITH SOUTHWESTERLY FLOW ALOFT FOR THE CWA THROUGH
WEDNESDAY NIGHT.  THE QG VERTICAL VELOCITY FIELDS HAVE SOME WEAK
UPWARD MOTION PROGGED TUESDAY NIGHT AND WEDNESDAY...OTHERWISE THE
SYNOPTIC SCALE ENERGY IS BENIGN.  THE BOUNDARY LAYER FLOW PROGGS
SHOW SOUTHEASTERLY WINDS MONDAY NIGHT...THEN WEAK FLOW TUESDAY.  BY
WEDNESDAY...WEAK NORTHERLY UPSLOPE IS PROGGED.  THE CONNECTION OF
MOISTURE FROM THE MEXICAN MOUNTAINS IS PROGGED TO CONTINUE.  THE
BOUNDARY LAYER DEW POINT TEMPERATURES ARE MAINLY IN THE LOWER 50S TO
LOWER 60S F MONDAY NIGHT.  FOR LATE DAY TUESDAY...THEY ARE IN THE
40S TO MID 50S F.  FOR LATE DAY WEDNESDAY...DEW POINTS ARE PROGGED
IN THE LOWER 50S TO LOWER 60S F.  THE PRECIPITABLE WATER VALUES ARE
IN THE 0.80 TO 1.30 INCH RANGE MONDAY EVENING. THEY ARE IN THE 0.75
TO 1.05 INCH RANGE TUESDAY AND TUESDAY NIGHT.  BY WEDNESDAY THEY ARE
IN THE 1.00 TO 1.20 INCH RANGE ON WEDNESDAY.  FOR CAPE...THERE ARE A
FEW AREAS OF 1000 J/KG PLUS OVER THE FOOTHILLS MONDAY EVENING.  FOR
LATE DAY TUESDAY...THE ONLY DECENT CAPE IS OVER THE PALMER RIDGE AND
EASTERN BORDER AREAS.  FOR WEDNESDAY AFTERNOON...ONLY THE
NORTHEASTERN CORNER HAS DECENT CAPE.  THE LAPSE RATE FIELDS SHOW A
WEAK MID LEVEL CAP IN PLACE THROUGH ALL THE PERIODS.   THE QPF
FIELDS FROM BOTH THE NAM AND GFS HAVE A TAD OF MEASURABLE RAINFALL
OVER THE CWA MONDAY EVENING.  THE GFS HAS WAY MORE FOR LATE DAY
TUESDAY...WITH VERY LIMITED AMOUNTS ON THE NAM.  THE NAM LOOKS
SIMILAR FOR LATE DAY WEDNESDAY...WITH THE GFS SHOWING MINOR AMOUNTS
FOR THE FOOTHILLS AND SOUTHERN FORECAST AREA ONLY.  FOR POPS...WILL
GO WITH 10-30%S MONDAY EVENING...WITH THE LOW ONES OVER THE PLAINS.
FOR LATE DAY TUESDAY...30-40%S WILL DO.  LATE DAY WEDNESDAY'S POPS
ARE SIMILAR TO MONDAY EVENING'S.  FOR TEMPERATURES...TUESDAY'S HIGHS
ARE SIMILAR TO MONDAY'S.  WEDNESDAY'S HIGHS ARE 1-3 C COOLER THAN
TUESDAY'S.  FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...THE UPPER
RIDGE CENTER IS PROGGED TO MOVE INTO COLORADO OR TO THE IMMEDIATE
SOUTH THURSDAY THROUGH SATURDAY.  BY NEXT SUNDAY...IT MAY BE JUST
EAST OF THE STATE.  THE FLOW ALOFT STAYS WEST-SOUTHWESTERLY THROUGH
THE FOUR DAYS.  THE MOISTURE PLUME FROM THE SOUTH APPEARS TO
CONTINUE OVER THE CWA ALL FOUR DAYS...BUT IT IS NOT GREAT.  WILL GO
WITH 10-30% POPS AND TEMPERATURES A TAD ABOVE SEASONAL NORMALS.

&&

.AVIATION...STORMS WILL LIKELY BE DEVELOPING FROM NOW THROUGH
02Z-04Z AND AFFECT THE FRONT RANGE AIRPORTS.  KDEN AND KAPA WILL
LIKELY SEE TEMPO TSRA WITH GUSTY WINDS AND ILS APPROACHES.  SLIGHT
CHANCE OF A STRONGER STORM PASSING OVER THE AIRPORTS WITH VSBYS
DROPPING TO 1-2 MILES IN HEAVY RAIN ALONG WITH SOME HAIL GIVEN THE
HIGHER CAPES TODAY.  CONVECTION EXPECTED TO DECREASE BY 04Z WITH
LITTLE IN THE WAY OF UPPER LEVEL SUPPORT.  VFR CONDITIONS WILL THEN
PREVAIL THROUGH EARLY MONDAY AFTERNOON.  STORM COVERAGE MONDAY IS
EXPECTED TO DECREASE A BIT WITH SLIGHTLY WARMER AND DRIER AIRMASS.

&&

.HYDROLOGY...TTHERE IS STILL A THREAT OF HEAVY RAIN AND LOCALIZED
FLASH FLOODING THROUGH THIS EVENING AS PRECIPITABLE WATER VALUES
INCREASE TO 1.0 INCH OR MORE.  STORM MOTION IS VERY SLOW AT 5-10
MPH...AND RAINFALL RATES OF 1 INCH IN 20-30 MINUTES CAN BE EXPECTED
FROM THE STRONGEST STORMS.  THIS COULD CAUSE SOME FLOODING PROBLEMS
ESPECIALLY IN URBAN AREAS OR RECENTLY BURNED AREAS OF THE FOOTHILLS.

STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH AFTERNOON
AND EVENING THROUGH THE REST OF THE WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/RJK
Hazardous weather outlook, Jul 24, 3:09 PM MDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT SUN JUL 24 2011

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
309 PM MDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH THIS
EVENING.  THIS WILL RESULT IN HIGHER THUNDERSTORM COVERAGE AND
STRONGER STORMS...ESPECIALLY IN AND NEAR THE FRONT RANGE AND ACROSS
THE PALMER DIVIDE.

THE STRONGER THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY
RAIN... HAIL...FREQUENT LIGHTNING AND WIND GUSTS NEAR 60 MPH. DUE TO
LIGHT WINDS ALOFT AND SLOW MOVEMENT OF STORMS...THE FLASH FLOOD
THREAT WILL BE SOMEWHAT HIGHER TODAY.  RAINFALL AMOUNTS OF 1 INCH IN
20 TO 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS.  IF ONE
OF THESE STORMS STALLS IN AN URBAN AREA OR RECENT BURN AREA OF THE
FOOTHILLS...FLASH FLOODING WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS INTO
NEXT WEEKEND.  THE BEST CHANCE IS EXPECTED ON TUESDAY AND
WEDNESDAY.  HEAVY RAINS WILL BE THE MAIN THREAT WITH THESE
THUNDERSTORMS.  TEMPERATURES WILL STAY SLIGHTLY ABOVE SEASONAL
NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF HAIL...STRONG WIND GUSTS...AND HEAVY RAINFALL WILL BE
APPRECIATED.

BARJENBRUCH/RJK

In the hours before

Local storm report, Jul 24, 3:26 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
326 PM MDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 ENE PONDEROSA PARK    39.41N 104.57W
07/24/2011  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:12 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln93 min
Jul 24, 2:33 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert42 min
Jul 24, 3:00 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert45 min
Jul 24, 3:48 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert27 min
Jul 24, 4:31 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.